Alert archive / New Mexico / Red Flag Warnings in 2014

Red Flag Warning 8, NWS Midland/Odessa, TX

February 18, 2014

NWS Midland/Odessa, TX issued this red flag warning at Feb 18, 2014, 3:10 AM MST. It took effect at Feb 18, 2014, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 18, 2014, 3:10 AM MST (10:10 UTC)
In effect from
Feb 18, 2014, 11:00 AM MST
Expired
Feb 18, 2014, 7:00 PM MST
In force
8 hr
Issued by
NWS Midland/Odessa, TX

The text

As transmitted, in the capitals the NWS used until 2016.

909 
WWUS84 KMAF 181010
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
410 AM CST TUE FEB 18 2014

...RED FLAG WARNING THIS AFTERNOON FOR THE GUADALUPE MOUNTAINS FOR
GUSTY WINDS...MINIMUM RELATIVE HUMIDITY OF 15 PERCENT OR LESS AND
HIGH FIRE DANGER...

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON AND
EVENING FOR SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS AND THE
GUADALUPE AND DAVIS MOUNTAINS FOR STRONG WINDS...MINIMUM RELATIVE
HUMIDITY OF 15 PERCENT OR LESS AND VERY HIGH FIRE DANGER...

.CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY ACROSS
THE GUADALUPE MOUNTAINS DUE TO UNSEASONABLY WARM TEMPERATURES AND
GUSTY DOWNSLOPE WEST WINDS POSSIBLY DRIVING MINIMUM RELATIVE
HUMIDITIES BELOW 15 PERCENT. CRITICAL FIRE WEATHER CONDITIONS
WILL SPREAD FURTHER EAST ON WEDNESDAY AS WINDS INCREASE
SUBSTANTIALLY AND COMBINE WITH THE LOW RELATIVE HUMIDITIES.

NMZ114-TXZ258-182215-
/O.UPG.KMAF.FW.A.0006.140218T1800Z-140219T0200Z/
/O.NEW.KMAF.FW.W.0008.140218T1800Z-140219T0200Z/
/O.CON.KMAF.FW.A.0007.140219T1800Z-140220T0300Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
310 AM MST TUE FEB 18 2014

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE GUADALUPE
MOUNTAINS...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE
GUADALUPE MOUNTAINS...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM
MST THIS EVENING.

* WIND...TUESDAY...SOUTHWEST 15 TO 25 MPH. WEDNESDAY... 
  SOUTHWEST 30 TO 40 MPH WITH HIGHER GUSTS ESPECIALLY IN FAVORED 
  AREAS OF ALIGNED PASSES...CANYONS AND EXPOSED RIDGES. 

* HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND-DRIVEN WILDFIRES.

&&

$$

NMZ115-TXZ057>059-074-182215-
/O.CON.KMAF.FW.A.0007.140219T1800Z-140220T0300Z/
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-
DAVIS/APACHE MOUNTAINS AREA-
410 AM CST TUE FEB 18 2014 /310 AM MST TUE FEB 18 2014/

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH WEDNESDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE
SOUTHEAST NEW MEXICO PLAINS...VAN HORN AND HIGHWAY 54 CORRIDOR...
UPPER TRANS PECOS AND DAVIS MOUNTAINS...

* WIND...WEST 20 TO 25 MPH WITH HIGHER GUSTS.

* HUMIDITY...5 TO 10 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/MAF (ALL LOWER CASE)

05
1 follow-up statement
429 
WWUS84 KMAF 182025
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM CST TUE FEB 18 2014

...RED FLAG WARNING INTO EARLY EVENING FOR THE GUADALUPE MOUNTAINS
FOR GUSTY WINDS...MINIMUM RELATIVE HUMIDITY OF 15 PERCENT OR LESS
AND HIGH FIRE DANGER...

...FIRE WEATHER WATCH IN EFFECT WEDNESDAY AFTERNOON TO EVENING
FOR SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS...AND THE
GUADALUPE AND DAVIS MOUNTAINS FOR STRONG WINDS...MINIMUM RELATIVE
HUMIDITY OF 15 PERCENT OR LESS...AND VERY HIGH FIRE DANGER...

.CRITICAL FIRE WEATHER CONDITIONS HAVE DEVELOPED TODAY IN THE
GUADALUPE MOUNTAINS DUE TO UNSEASONABLY WARM TEMPERATURES AND
GUSTY DOWNSLOPE WEST WINDS DRIVING MINIMUM RELATIVE HUMIDITIES
BELOW 15 PERCENT. CRITICAL FIRE WEATHER CONDITIONS WILL SPREAD
FURTHER EAST ON WEDNESDAY AS WINDS INCREASE SUBSTANTIALLY AND
COMBINE WITH THE LOW RELATIVE HUMIDITIES AND VERY HIGH FIRE DANGER.

NMZ114-TXZ258-190200-
/O.CON.KMAF.FW.W.0008.000000T0000Z-140219T0200Z/
/O.CON.KMAF.FW.A.0007.140219T1800Z-140220T0300Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
125 PM MST TUE FEB 18 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR GUADALUPE MOUNTAINS...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR 
GUADALUPE MOUNTAINS...

* WIND...TODAY...SOUTHWEST 15 TO 25 MPH. WEDNESDAY...SOUTHWEST TO
  WEST 25 TO 35 MPH WITH HIGHER GUSTS ESPECIALLY IN FAVORED AREAS
  OF ALIGNED PASSES...CANYONS AND EXPOSED RIDGES.

* HUMIDITY...7 TO 12 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS. 

&&

$$

NMZ115-TXZ057>059-074-190200-
/O.CON.KMAF.FW.A.0007.140219T1800Z-140220T0300Z/
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-
DAVIS/APACHE MOUNTAINS AREA-
225 PM CST TUE FEB 18 2014 /125 PM MST TUE FEB 18 2014/

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH WEDNESDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR 
SOUTHEAST NEW MEXICO AND MUCH OF THE TRANS PECOS...

* WIND...WEST 20 TO 25 MPH WITH HIGHER GUSTS.

* HUMIDITY...5 TO 10 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING
VEHICLE. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
RAPIDLY INTO DANGEROUS...WIND-DRIVEN WILDFIRES.

&&

$$


FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/MAF (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Feb 18, 2:24 AM MST, 46 minutes earlier.

Area forecast discussion, Feb 18, 2:24 AM MST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
324 AM CST Tue Feb 18 2014

.DISCUSSION...
With a flat high pressure ridge across the southern tier of states
look for warm temperatures to continue across the region through the
week.  An upper trough will cross the Rockies and swing across the
plains Thursday with a follow up trough late Friday.  Each of these
troughs will send a front through the area but high pressure aloft
returns after that.

Normal highs for this time of year in the Permian Basin are in the
lower 60s... expect highs most days to be higher than that.  A
couple weak fronts will move through... Thursday and Saturday could
bring temps close to normal.  Will be much warmer today as a surface
trough sets up across the area with downslope west wind.  Similar
conditions Wednesday but the wind will be stronger.  Only a week ago
highs at MAF could not get above freezing... now looking for highs
in the 80s today and tomorrow.  Along the Rio Grande into the 90s.
Temps warm again into next week.  Dense high clouds over the
Southern CWA this morning will be on the decrease through the day
but increase again across the area overnight.  This will help to
keep overnight temps up.

Low level moisture continues to be lacking with dewpts in the teens
and 20s.  Not much improvement expected this week will continue no
mention of precipitation in the forecast into early next week.  Met
guidance still looks windy for GDP Wednesday... will continue the
high wind watch for the Guadalupe Mountains on Wednesday.  May end
up needing a wind advisory for adjacent plains.

&&

.FIRE WEATHER...
A westerly flow and unseasonably warm temperatures will result in
afternoon minimum relative humidities today generally 10 to 15
percent across southeast New Mexico and much of west Texas west of a
line from Lamesa to the Big Bend. Winds at 20 feet will generally be
in the 10 to 15 mph range resulting in an elevated fire risk, though
critical fire weather conditions this afternoon will be constrained
to the Guadalupe Mountains with only occasional critical conditions
possible in the plains immediately adjacent to the Guadalupe
Mountains.  A Red Flag Warning will be required in the Guadalupe
Mountains this afternoon into the early evening where RFTI values
will range from 6-7 (high-extreme).

Mid level winds will intensify on Wednesday as a mid-level trough
approaches the area.  Surface cyclogenesis in the Southern Plains
will result in a tighter surface pressure gradient across the area.
The strong westerly flow and very warm temperatures will also bring
relative humidities mainly in the 5 to 10 percent range across
southeast New Mexico and west Texas west of a Lamesa to Sanderson
line. A Fire Weather Watch will be necessary across southeast New
Mexico, the Davis Mountains, the Van Horn area and the upper
trans-Pecos Wednesday afternoon and continuing into Wednesday
evening. RTFI will increase to near 8 (extreme) across the Guadalupe
Mountains, Eddy County plains and across the highway 54 corridor
into northern Reeves County.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 82  44  84  46  /   0   0   0   0
BIG SPRING TX              82  47  85  48  /   0   0   0   0
CARLSBAD NM                84  46  87  48  /   0   0   0   0
DRYDEN TX                  83  50  90  49  /   0   0   0   0
FORT STOCKTON TX           87  52  90  48  /   0   0   0   0
GUADALUPE PASS TX          74  49  76  44  /   0   0   0   0
HOBBS NM                   82  44  82  46  /   0   0   0   0
MARFA TX                   79  35  81  39  /   0   0   0   0
MIDLAND INTL AIRPORT TX    82  46  86  47  /   0   0   0   0
ODESSA TX                  82  46  86  47  /   0   0   0   0
WINK TX                    88  42  87  48  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH from 11 AM MST this morning through this
     evening FOR THE FOLLOWING ZONES... Guadalupe Mountains
     NP/Lincoln NF/LNZ.

     FIRE WEATHER WATCH from Wednesday morning through Wednesday
     evening FOR THE FOLLOWING ZONES... Guadalupe Mountains
     NP/Lincoln NF/LNZ...Southeast Plains/BLM Roswell/LNZ.

     HIGH WIND WATCH from Wednesday morning through late Wednesday
     night FOR THE FOLLOWING ZONES... Guadalupe Mountains of
     Eddy County.

TX...FIRE WEATHER WATCH from 11 AM MST this morning through this
     evening FOR THE FOLLOWING ZONES... Guadalupe Mountains.

     FIRE WEATHER WATCH from Wednesday afternoon through Wednesday
     evening FOR THE FOLLOWING ZONES... Davis/Apache Mountains
     Area...Guadalupe Mountains...Loving...Reeves County and
     Upper Trans Pecos...Van Horn and Highway 54 Corridor.

     HIGH WIND WATCH from Wednesday morning through late Wednesday
     night FOR THE FOLLOWING ZONES... Guadalupe Mountains.

&&

05/72
Hazardous weather outlook, Feb 18, 2:44 AM MST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
344 AM CST TUE FEB 18 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-190945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
344 AM CST TUE FEB 18 2014 /244 AM MST TUE FEB 18 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

UNSEASONABLY WARM TEMPERATURES AND A DRY AIRMASS COMBINED WITH
BREEZY CONDITIONS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS
IN THE GUADALUPE MOUNTAINS THIS AFTERNOON THROUGH EARLY EVENING. A
RED FLAG WARNING WILL BE IN EFFECT IN THE GUADALUPE MOUNTAINS.
FIRE WEATHER CONCERNS WILL BE ELEVATED ELSEWHERE ACROSS SOUTHEAST
NEW MEXICO AND MUCH OF SOUTHWEST TEXAS DUE TO AFTERNOON RELATIVE
HUMIDITIES BELOW 15 PERCENT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE ATMOSPHERE WILL REMAIN VERY DRY WEDNESDAY. WITH LOW PRESSURE
DEVELOPING IN THE PLAINS...WINDS ARE EXPECTED TO INCREASE ACROSS
SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS WEDNESDAY...PARTICULARLY
IN THE GUADALUPE MOUNTAINS WHERE A HIGH WIND WATCH IS IN EFFECT
WEDNESDAY AFTERNOON THROUGH WEDNESDAY NIGHT.

CRITICAL FIRE WEATHER CONDITIONS ARE ALSO POSSIBLE ACROSS
SOUTHEAST NEW MEXICO...THE DAVIS MOUNTAINS AND THE HIGHWAY 54
CORRIDOR INTO NORTHERN REEVES COUNTY WEDNESDAY AFTERNOON THROUGH
EARLY EVENING. A FIRE WEATHER WATCH WILL BE IN EFFECT FOR THESE
AREAS. DUE TO THE VERY DRY CONDITIONS ELSEWHERE ACROSS MUCH OF
THE AREA...FIRE WEATHER CONCERNS WILL BE HEIGHTENED ACROSS THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

05

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 12:35 PM MSTHigh Wind WarningMAFEddy38 hr

Nearby

Red Flag Warnings in New Mexico, 2014Red Flag Warnings in Texas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.